Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 80, NWS Nashville, TN

April 15, 2011Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 15, 2011, 8:13 PM CDT for Stewart County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2011, 8:13 PM CDT (01:13 UTC)
Expired
Apr 15, 2011, 9:00 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 2:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KOHX 160113
SVROHX
TNC161-160200-
/O.NEW.KOHX.SV.W.0080.110416T0113Z-110416T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
813 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 900 PM CDT

* AT 809 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR DOVER...
  MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN STEWART COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3666 8786 3665 8785 3665 8772 3645 8767
      3640 8792 3647 8805 3660 8806 3667 8803
TIME...MOT...LOC 0113Z 245DEG 47KT 3651 8792

$$

21
1 follow-up statement
067 
WWUS54 KOHX 160130
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT FRI APR 15 2011

TNC161-160200-
/O.CON.KOHX.SV.W.0080.000000T0000Z-110416T0200Z/
STEWART TN-
830 PM CDT FRI APR 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STEWART COUNTY
UNTIL 900 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DOVER...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL STEWART COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3666 8786 3665 8785 3665 8772 3645 8767
      3640 8792 3647 8805 3660 8806 3667 8803
TIME...MOT...LOC 0130Z 245DEG 47KT 3655 8779

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 7:51 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 15, 7:51 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
751 PM CDT FRI APR 15 2011

.UPDATE...A COLD FRONT WAS LOCATED JUST WEST OF THE TENNESSEE
RIVER AT 00Z, WITH A BAND OF THUNDERSTORMS OCCURRING JUST AHEAD OF
IT. AS MENTIONED IN A PREVIOUS MESOSCALE UPDATE, THE ATMOSPHERIC
CONDITIONS OVER WESTERN MIDDLE TENNESSEE INDICATE ONE OF THE
GREATEST SEVERE WEATHER THREATS FROM THESE STORMS WILL BE LARGE
HAIL. FURTHER EAST, TOWARD NASHVILLE AND THE I-65 CORRIDOR AND
EASTWARD TO THE CUMBERLAND PLATEAU, THE WIND FIELDS ARE STRONGER AND
DAMAGING WINDS WILL REMAIN A DISTINCT POSSIBILITY WITH ANY SEVERE
STORMS THAT OCCUR IN THOSE LOCATIONS.

EVEN THOUGH GRADIENT WINDS HAVE NOW DIMINISHED SIGNIFICANTLY FROM
WHAT WE WERE OBSERVING EARLIER TODAY, LATEST METAR OBS SHOW GUSTS
ABOVE 30 MPH OCCURRING BEHIND THE COLD FRONT. THUS, WE MAY NEED TO
EXTEND THE WIND ADVISORY PAST MIDNIGHT, TO COVER THIS EXPECTED
POST-FRONTAL INCREASE IN WIND LATE TONIGHT.

GRIDS HAVE BEEN UPDATED TO MORE CLOSELY REFLECT CURRENT TEMP/DEW
POINT/WIND FIELDS, BUT NO ZFP UPDATE IS REQUIRED. WILL PROBABLY
ISSUE AN UPDATED SET OF GRIDS AND A NEW ZFP AT 9PM, OR SHORTLY
AFTERWARDS, TO ADJUST POP/PRECIP GRIDS WITH MOVEMENT OF COLD FRONT
AND MAKE ANY ADJUSTMENTS PERTINENT FOR ANY SVR WX WATCHES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

19
Hazardous weather outlook, Apr 15, 4:50 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT FRI APR 15 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-161100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
450 PM CDT FRI APR 15 2011

...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT TONIGHT FOR WESTERN
MIDDLE TENNESSEE...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
FOR LOCATIONS GENERALLY ALONG AND WEST OF A CLARKSVILLE TO
LAWRENCEBURG LINE...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM
CDT TONIGHT. SEVERE THUNDERSTORMS THAT DEVELOP GENERALLY WITHIN
THIS AREA WILL HAVE THE POTENTIAL OF DEVELOPING TORNADOES WITH
LITTLE OR NO ADVANCED WARNING.

FOR OTHER LOCATIONS ACROSS MIDDLE TENNESSEE...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TONIGHT. THESE STORMS MAY PRODUCE
DAMAGING WINDS AND BRIEF HEAVY RAINFALL ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES. ISOLATED TORNADOES FORMING ACROSS
THESE LOCATIONS COULD ALSO OCCUR.

NON THUNDERSTORM STRONG SURFACE WIND GUSTS OF UP TO 50 MPH WILL
BE POSSIBLE THROUGH MIDNIGHT ACROSS ALL OF MIDDLE TENNESSEE.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Apr 15, 2:43 PM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT FRI APR 15 2011

TNZ058-093-152015-
LEWIS-WAYNE-
243 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS AND WAYNE COUNTIES...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WAYNESBORO...MOVING
NORTHEAST AT 50 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

31
Local storm report, Apr 15, 3:04 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
304 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND DMG LEBANON                 36.21N 86.32W
04/15/2011                   WILSON             TN   TRAINED SPOTTER

            TREE BLOWN DOWN IN LEBANON.

&&

21
Local storm report, Apr 15, 3:21 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG GALLATIN                36.38N 86.45W
04/15/2011                   SUMNER             TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE DOWNED ACROSS THE
            COUNTY...WITH A COUPLE OF TREES DOWNED ON TOP OF HOUSES.

&&

31
Local storm report, Apr 15, 3:24 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     1 SE CROSS PLAINS       36.53N 86.67W
04/15/2011                   ROBERTSON          TN   TRAINED SPOTTER

            TRAINED SPOTTER RPTS TREES UPROOTED AND PATIO FURNITURE
            BLOWN ACROSS ROADS.

0100 PM     NON-TSTM WND DMG GALLATIN                36.38N 86.45W
04/15/2011                   SUMNER             TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE DOWNED ACROSS THE
            COUNTY...WITH A COUPLE OF TREES DOWNED ON TOP OF HOUSES.

0130 PM     NON-TSTM WND DMG MURFREESBORO            35.85N 86.39W
04/15/2011                   RUTHERFORD         TN   TRAINED SPOTTER

            SPOTTER REPORTS NUMEROUS LARGE TREE LIMBS HAVE BEEN BLOWN
            DOWN IN THE MURFREESBORO AREA. SPOTTER ESTIMATES WIND
            GUSTS OF BETWEEN 50 AND 55 MPH.

0130 PM     NON-TSTM WND DMG NASHVILLE               36.17N 86.78W
04/15/2011                   DAVIDSON           TN   EMERGENCY MNGR

            WINDOWS IN HIGH RISE APARTMENTS BROKEN ALONG A TWO BLOCK
            STRETCH DOWNTOWN

0130 PM     NON-TSTM WND DMG NASHVILLE               36.17N 86.78W
04/15/2011                   DAVIDSON           TN   EMERGENCY MNGR

            EMA REPORTS ABOUT 20 TREES BLOWN DOWN ACROSS DAVIDSON
            COUNTY.

0142 PM     NON-TSTM WND GST MURFREESBORO            35.85N 86.39W
04/15/2011  U0.00 MPH        RUTHERFORD         TN   TRAINED SPOTTER

            TREE BLOWN DOWN ON A HOUSE AT EWING BLVD AND A TREE BLOWN
            DOWN ON A CAR ALONG NORTH WALNUT ST.

0250 PM     NON-TSTM WND DMG LEBANON                 36.21N 86.32W
04/15/2011                   WILSON             TN   TRAINED SPOTTER

            TREE BLOWN DOWN IN LEBANON.

&&

31
Local storm report, Apr 15, 5:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG PORTLAND                36.59N 86.52W
04/15/2011                   SUMNER             TN   TRAINED SPOTTER

            TREE BLOWN DOWN AT CORNER OF SOUTH RUSSEL AND EAST
            LONGVIEW.

&&

21
Special weather statement, Apr 15, 8:08 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
808 PM CDT FRI APR 15 2011

TNZ005-006-022>024-056-160145-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-PERRY-STEWART-
808 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY...PERRY AND STEWART COUNTIES...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF DOVER TO 10 MILES NORTHWEST OF PARSONS...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF DOVER TO 20 MILES SOUTH OF CAMDEN...MOVING
EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 815 PM CDT.
  NEW JOHNSONVILLE BY 820 PM CDT.
  TENNESSEE RIDGE BY 825 PM CDT.
  WAVERLY BY 830 PM CDT.

UP TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner16 min
Apr 15, 7:39 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson36 min
Apr 15, 7:41 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury34 min
Apr 15, 8:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson37 min
Apr 15, 8:37 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale38 min
Apr 15, 8:44 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson15 min
Apr 15, 9:08 PM CDTSevere Thunderstorm WarningOHXClay, Macon22 min
Apr 15, 9:32 PM CDTRiver Flood WarningOHXBedford6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.